Choreiform Movement / Dyskinesias
Carbidopa prescribing information notes: “Carbidopa may potentiate the dopaminergic side effects of levodopa and may cause or exacerbate preexisting dyskinesia.”
The following video is a Parkinson’s disease patient with a choreiform movement disorder. The commentator wrongly states that L-dopa caused the problem. Experience reveals and peer-reviewed literature posted on the National Institute of Health website reveals that carbidopa or benserazide induced vitamin B6 deficiency is the primary cause. On an optimal diet, this represents a relative nutritional deficiency of vitamin B6. It responds in time by stopping the carbidopa or benserazide while continuing the L-dopa and giving adequate amounts of vitamin B6. Addressing this vitamin B6 deficiency is not recommended for self-treatment. A licensed, trained health care provider needs to provide care.
With the L-dopa induced dyskinesias stopping carbidopa or benserazide while continuing on L-dopa and given adequate amounts of vitamin B6 will control the problem.
The Patient Perspective:
Sinemet is the most effective and common drug used in the USA to treat Parkinson’s disease. It is a combination of L-dopa and carbidopa.
Dyskinesia definition: Abnormal, uncontrollable, involuntary movements. For many years doctors knew L-dopa could cause dyskinesias. Reviewing the medical literature between 1960 and 1975 when only L-dopa (without carbidopa or benserazide) was used reveals that the L-dopa dyskinesias were reversible. Stop or lower the daily dosing value of L-dopa, and they went away.
Carbidopa was added to L-dopa and became available in the United States in 1975. As time progressed, medical literature began to document irreversible and permanent dyskinesias that were “difficult to treat” and did not go away. Doctors continued to link these new and more severe irreversible permanent dyskinesias with the reversible dyskinesias of the 1960s when administering only L-dopa. The belief by most doctors to this day is that all dyskinesias encountered with the Parkinson’s patient were from L-dopa even though carbidopa prescribing information notes that it can induce dyskinesias, see the “carbidopa may cause dyskinesias” hyperlink at the top of this page. It is not hard to find doctors, who contrary to the carbidopa prescribing information approved by the FDA, argue that carbidopa will not cause dyskinesias it is the L-dopa.
In 2014 we realized that carbidopa or benserazide depletes vitamin B6 and the B6 dependent enzymes which in turn can profoundly deplete histamine. Histamine depletion is known as an antihistamine effect. For many years doctors have known about antihistamine dyskinesias. Could it be? We stopped the carbidopa. We started vitamin B6. Low and behold after weeks of B6 with no carbidopa the permanent and irreversible dyskinesias or choreiform movement disorders stopped. Restore the B6, and the system began to make histamine again.
We still occasionally see patients with L-dopa induced dyskinesias. These are very easy to manage. As noted in the 1960s medical journals they are reversible. Lowering the daily dosing value of L-dopa controls the dyskinesias. Combine this with adequate amounts of vitamin B6, and the problem no longer exists.
But, what do doctors say? Initially, when told that carbidopa is the primary cause of irreversible permanent dyskinesias they do not believe it. Most doctors say, “No it is the L-dopa causing the problem.” They do not believe that carbidopa or benserazide is the problem until you explain what we have found and point out the Lodosyn prescribing information (see the “Carbidopa May Cause Dyskinesias” hyperlink at the top of this page).
The Scientific Perspective:
Literature posted on the National Institute of Health website notes:
Prior to 1976, an era with no carbidopa administration, irreversible dyskinesias were not reported. In 2014, the authors documented that irreversible dyskinesias are usually caused by carbidopa, not L-dopa. The mechanism of action is a carbidopa-induced B6 relative nutritional deficiency which compromises the two B6-dependent enzymes, histidine decarboxylase and AADC, which metabolize histidine to histamine. B6 depletion may induce profound carbidopa-induced antihistamine dyskinesias which have been wrongly described as L-dopa-induced dyskinesias in the past. Managing these dyskinesias requires stopping carbidopa and administering adequate B6. If adequate B6 is not administered the dyskinesias may be perceived as permanent and irreversible.
Neuropsychiatric Disease and Treatment 2016:12 763–775
Irreversible dyskinesias associated with Parkinson’s disease care only became known in the medical literature after carbidopa was introduced in 1975.
Irreversible dyskinesias associated with Parkinson’s disease are known to be extremely difficult to control.
Depletion of vitamin B6 can induce an antihistamine effect. This occurs when the two vitamin B6 dependent enzymes HDC and AADC which are responsible for synthesis of histamine are compromised by vitamin B6 depletion. Medical literature notes, “Managing these dyskinesias requires stopping carbidopa and administering adequate B6. If adequate B6 is not administered the dyskinesias may be perceived as permanent and irreversible.” Antihistamine dyskinesias have been reported in the medical literature: